Post-Hormonal Contraception (HC) Syndrome, widely known as ‘Post Pill Syndrome’ (PPS) is made up of various symptoms that occur when you stop taking it.
These can take months to appear. They're usually symptoms that you may have already experienced before Hormonal contraception (HC), along with some new ones that HC has caused in your body.
PPS is temporary, and once you have identified the root of the problem, you can balance your hormones and get back on your feet. Here are some symptoms that you may or may not experience: headaches, mood swings, acne, intestinal dysbiosis, amenorrhea, hypothyroidism, hair loss, post-pill PCOS, infertility, etc.
Don't be afraid of PPS, be calm and patient. Be aware that it is part of a cleansing and re-adaptation process. Your body is recovering from a drug that has been interfering with your system for a long time. Sometimes years. If you experience symptoms from quitting HC, you are absolutely not being ‘dramatic’, it is most probably PPS. It's real and it has a solution.
HCs interrupt your menstrual cycle and prevent ovulation, which is why they are contraceptives in the first place. But putting a stop to ovulation and menstruation doesn't come for free. You're turning off a physiological function, no more, no less. Furthermore, you're replacing your natural hormones with other artificial ones that don't do the same thing or have the same benefits. Consequences: problems with the adrenal glands, liver, intestine and thyroid.
Let's start with the good stuff: Positive effects of stopping Hormonal Contraception (HC)
Besides the obvious benefit of not flooding your body with synthetic hormones, you'll feel the following benefits:
Goodbye anxiety... And hello good mood! Many women notice this soon after they leave them. Anxiety, nervousness and depression disappear. They start to be themselves again.
Sleep*full* nights: Your body relaxes quicker without the anxiety or mood swings. You’ll sleep for longer and better.
My libido is back! This will be one of the things that you notice the most (and celebrate the most, whether you’re alone or in a couple). Sex exists again! Your orgasms come back, you start to lubricate again, no more vaginal dryness or discomfort from penetration.
Energy, energy, and more energy. HCs cause vitamin and mineral deficiencies, nutrients that your cells need in order to produce energy (among other things). When your metabolism goes back to normal, the absorption of nutrients increases, and not only does your energy go up, but so do your hormones.
Vaginal thrush? Cystitis? Infections? Not anymore. Your vagina recovers its’ microbiota, lubrication, and flow, as well as its’ protective barrier against fungi, viruses and harmful bacteria. Many women that take HC experience thrush on a regular basis or urine infections. Once you stop taking them, happy vagina, healthy vagina.
Shake the extra weight off: Although many don’t realise, a very common side effect of HC is weight gain. Whether it's due to water retention, your metabolism slowing down, your body becoming more resistant to insulin, because you're more prone to inflammation, or all of the above. Everything will go back to normal without HC.
What to expect when stopping HC:
You may not experience anything at all. If you took them as contraceptives and your menstrual cycle was originally regular or asymptomatic, they could go back to being like that (or not). Not all women have PPS when they stop taking HC.
Buuuut... If you were taking HC to "treat symptoms", they'll still be there. They may continue to be the same or worse. The pill is not a cure, it acts as a band aid. If you cover up an unhealed wound, then when you uncover it, it's most likely to still be there; it could potentially be worse than before. If you're not going to get to the root of the problem, over time using HCs will usually do more harm than good.
The most common symptoms of PPS are:
1. Post-pill PCOS. When you stop taking HC, you may go through a period of hyperandrogenism. This is especially true if you have taken Yasmin, Yaz, or any other pill containing drospirenone or cyproterone. This is PCOS, if you didn't already have it or symptoms before the HC. Don’t forget that these are temporary effects. Watch your diet, prioritize your sleep and make sure you exercise frequently. If you don't improve in a few months you may need help from a specialist.
2. Heavy bleeding and period cramps. If you started taking HC because of this, there's a good chance you'll find yourself back at square one. The pill (HC) is not a treatment. Trying an anti-inflammatory diet, some supplementation and lots of liver support is always a good place to start.
3. Amenorrhea. Some women may experience amenorrhea (absence of menstruation for more than 3 months) when leaving AH. If your periods were regular before, when you stop HC your period should go back to normal within about three months. If you had amenorrhea or your periods were irregular before the AH, surprise! They're going to remain that way. When you stop taking them, it can take up to 6 months for you to get your period again. After that, you should get tested and tackle the source of the problem.
4. Post-pill acne. Women who had acne before taking HC and used it as a “treatment”, are more likely to experience post-pill acne. A "rebound effect" can occur because the root of the problem is still there and was never treated. What can you do to treat it? Eat more zinc-rich foods, cut down on dairy and gluten, take hormone supplements, eat more fermented foods (e.g. probiotics)... And above all, look for the source of the problem.
5. Mood swings. HC blocks the ‘communication’ between your brain and ovaries. When you stop taking them, it takes time for that connection between the two to readjust. In the meantime, you’ll probably notice mood swings. Your body used to run on "borrowed" hormones, and now it has to learn to produce its’ own. Be kind to yourself, patient and understand that it’s a process. If you cut down on your sugar intake and exercise regularly, you’ll start to notice an improvement. If you find that the mood swings are difficult to manage, then of course make sure you seek advice.
6. Digestive problems. These begin while you’re taking HC. Your metabolism (hello thyroid) often slows down, your body tends to become more resistant to insulin, and your bowel movements become problematic. A.K.A, intestinal and nutrient absorption problems. You may experience slow and heavy digestion, gas, constipation and/or diarrhea, bad breath, bloating… the list goes on. Stopping HC intake could make it a little worse at first, until your body completely eliminates the synthetic hormones and your gut recovers. If the symptoms are severe, seek professional help.
Don't be afraid of PPS
All this can be scary. But it's even more scary to keep prolonging the side effects of HC. There's a lot that you can do, even before you stop taking them. You can replenish nutrients, improve your bowel movements, keep hydrated and take supplements before you stop HC.
Just remember to keep in mind that it will take some time until you return to a regular, healthy cycle; so be patient. Always remember that you are doing what is best for you and your body (99% of the time). We will give you more specific advice in the next post.
Dra. Lara Briden, “Period repair manual”, publicado por Pan Macmillan, edición revisada en 2019.
Dra. Jolene Brighten, “Beyond the pill”, publicado por Harper One, 2019.
Holly Grigg-Spall, “Sweetening the pill”, publicado por Zero Books, 2013.